October 11th is National Depression Screening Day. But how do you screen, diagnose, and treat effectively given the time constraints of busy office practice?
You’ve seen this sort of case a lot lately in your busy practice.
The patient is a middle-aged man, ostensibly in to see you for follow-up of his newly diagnosed hypertension. However, the last time you saw him, you added a note to check for depression, given his tiredness, vague somatic complaints . . . and that he recently lost his construction job.
How can you help this patient, you wonder, in the 8 minutes or less that you have available to see him today?
Fleetingly, you recall the good old days. It all used to seem much easier. When fluoxetine (Prozac) became available in the late 1980s, it seemed just as effective as the old tricyclic antidepressants, but much easier to use as far as apparent side effects. But those days are gone. You've heard a bit about the evolving concerns: that such antidepressants often "poop out" over the long run; that they often cause sexual problems; that they may not be much better than placebo for mild depression; and that maybe at times they can even intensify suicidal feelings.
With these thoughts in mind, you walk into the examining room. You notice right away that Mr B barely shakes your hand and that his voice seems to convey some sadness.
Dr C: The nurse tells me that your blood pressure is still up a bit. Let’s try to find out why.
Mr B: Well, I’ve been taking the medication, even though it has some side effects. It’s been hard to follow the diet and exercise, though. I just don’t seem to have the energy or interest.
Dr C: (Thinking to himself. I already had ruled out most medical possibilities for the latter concerns, including anemia, vitamin D deficiency, and hypothyroidism. So I wonder if Mr B was more depressed than he let on. Men are often reluctant to discuss their emotions, and this patient had reasons to be depressed.) You know, Mr B, you sound a little sad, and I know you’ve got reasons to be so.
Mr B: That’s been hard to admit, but maybe that’s why I don’t sleep so well anymore. I think about the job I lost and the bleak future. A little bit like a failure, even though I know the economy is bad. I don’t feel like eating much, and I don’t even enjoy the things I used to, like watching sports and sex with my wife. Drinking helps, but only for a while.
Dr C: Did you ever feel so sad that suicide seemed to be the best way out?
Mr B: Oh, no, Doc. I wouldn’t do that to my wife and kids. And I’m strongly Catholic.
Dr C: (Thinking to himself . . . uh, oh, about half his time is up already, and this might be a clinical depression. I have a DSM-IV around her somewhere, or I could probably find it on my iPhone, but there isn’t enough time anyway to look up all the exact criteria for what I think is called a major depression. So, what do I do? I’ve known Mr B for many years, and there is little evidence of a bipolar disorder. He’s been steady as can be, so there seems to be little risk of an antidepressant causing emotional destabilization and a manic sort of episode. Mr B is a tough guy, not used to much introspection, so I doubt cognitive behavioral therapy would “take”-at least not right away. The in-house psychiatrist is not available now, and there isn’t enough time to phone one for a consultation. I’ve got to do something! Maybe the quickest, easiest option for now is an antidepressant, and then I’ll do a close follow-up.) We’ve got some options, Mr B. We could wait longer. Try a medication. Get you someone to talk to.
Mr B: What’s the quickest?
Dr C: I’d go with the medication. You might not need to use it for very long. I think I’ve got a good one for your particular situation.
Mr B: OK, Doc. You’re the expert here, and I trust your judgment.
Dr C: (Noting the likely helpful placebo effect here, which might bridge the time until the antidepressant might work.) Why don’t we try bupropion. Its other name is Wellbutrin. Although there are other medications that have a good chance of working, this one is unique and its profile seems to fit you the best. It should not make you even more tired, and it won’t hurt-and may even help-your sex life. Although all of these medications take a while to work, there are only 1 or 2 adjustments likely for this one. And there are no medical contraindications, since you don’t have a history of seizures. As we go along, maybe you’ll find work, and then we can slowly stop and discontinue the medication. Don’t do that on your own though.
Mr B: How much will it cost, Doc?
Dr C: I tried to keep that in mind for you, and it should be covered by your insurance, with a small copay on your part.
Mr B: Let’s start. I know my wife will agree. She told me to get something.
Dr C: Here are the instructions. Take one in the morning for 1 week, and if there are no side effects or problems, go up to two. You may get a mild headache or some diarrhea. Anything more, let me know. Got it?
Mr B: Got it. One in the morning, and if I feel OK on it, then two.
Dr C: We’ll get you back in 6 weeks or so, since you should start feeling better by then, as long as you take it every day. (A minute overtime, he shakes Mr B’s hand goodbye. As he completes the electronic medical record, he notes that he will get a psychiatric consultation or make a referral if Mr B is not doing better in 6 weeks. In the meanwhile, he makes a mental note to bring this case up during the weekly case conference. There are probably other ways to treat this patient.)